After taking a common antibiotic, my son fell so ill I thought he would die. The doctors were so confused, they sent us to another hospital to see specialists. Only then did we realize what it was, a rare, sometimes deadly reaction to antibiotics known as Steven-Johnson Syndrome. Currently, pharmaceutical companies aren’t required to include explicit warning about this life-threatening disorder, and thus, I nor the doctors that attended to him, had any idea for nearly a week, ofwhat he was suffering from. Tell the FDA to require pharmaceutical companies to include specific warnings of the dangers of Steven-Johnson Syndrome.
My name is Jessica. At 13 months of age my son was diagnosed with Steven-Johnson Syndrome. SJS is a rare and serious disorder of the skin and mucous membranes, usually caused by a reaction to a medication. Often, SJS begins with flu-like symptoms, followed by a painful, red or purplish rash that spreads and blisters. Later, the top layer of the affected skin actually sloughs off. It is a medical emergency that usually requires hospitalization. Recovery can take months.
Everything started with a simple ear infection for which his pediatrician prescribed him a 10-day treatment of amoxicillin. On the seventh day of treatment he started to break out in a rash and his mouth became sore and red. We took several trips to the hospital and still they were unable to diagnose him. The back and forth and uncertainty was unbearable. As the doctors scratched their heads in confusion, I watched my son go from bad to worse.
If doctors were more aware of SJS, my son would have been diagnosed much sooner and wouldn't have had to go through months of pain. Everyone needs to be aware that antibiotics can cause more damage than what the pamphlets currently warn. Pharmaceutical companies should be required to add explicit warnings to their indications so that both patients and doctors will be more aware of the possibility of such a violent reaction and so that they can receive the proper treatment more quickly.
Take a second to possibly save a life. Sign my petition and ask the FDA to require pharmaceutical companies to do the right thing and warn about the possibility of Steven-Johnson Syndrome in their pamphlets.
Thank you for reading and sharing our story.